Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

August 15, 2021Hughes County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 15, 2021, 3:12 PM CDT for Hughes County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 3:12 PM CDT (20:12 UTC)
Expired
Aug 15, 2021, 3:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Hail
0.25 in
Wind
50

County Hughes County, OK

The radar

The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS84 KOUN 152012
SPSOUN

Special Weather Statement
National Weather Service Norman OK
312 PM CDT Sun Aug 15 2021
 
OKZ032-152045-
Hughes OK-
312 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Hughes
County through 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dustin, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dustin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 9601 3512 9601 3512 9603 3511 9604
      3509 9611 3529 9616 3529 9598 3515 9598
TIME...MOT...LOC 2012Z 344DEG 5KT 3527 9606 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

JT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:53 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 15, 2:53 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
253 PM CDT Sun Aug 15 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 253 PM CDT Sun Aug 15 2021

Deeper moisture along with some weak upper support has resulted
in a continuation of scattered showers and thunderstorms across
mainly southern Oklahoma into north Texas. Although there is a
weak MCV moving south across southern Kansas from earlier
convection that may aid in some isolated to widely scattered
convection across northern late this afternoon and possibly into
early evening hours.

With weak overall flow storms are slow moving and
propagating/developing on residual outflow boundaries. Main
impacts will be period of heavy rainfall and some potential for
strong winds. Expect most to dissipate with the loss of daytime
heating, could see some linger into the evening hours.

As we go through the day Monday we will see the approach of
another weak mid-level disturbance from the northwest. As this
occurs expect convective development to our north and west, which
will then move toward/into northwest Oklahoma during the afternoon
hours. With sufficient instability and temp/dewpoint spreads of
30 to 40 degrees, some damaging wind gusts appear possible with
the storms. Temperatures will remain below normal with most
locales near 90 for afternoon highs with light south winds.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 253 PM CDT Sun Aug 15 2021

Overall, convective coverage will increase toward the middle and
latter part of the week as a moist and negligibly-capped
atmosphere interacts with synoptic to mesoscale features. Given
the aforementioned conditions, it will only take limited
ascent/forcing for deep, moist convection.

The probability for convection will begin to increase by late
Tuesday into Wednesday as a shortwave trough/PV anomaly lifts into
the Southern Plains. Even in the wake of this shortwave trough, a
subtle wave/ascent embedded in southwest flow will result in a
continued chance for convection into Thursday.

By late Friday into Saturday, a surface front is expected to move
into southern Kansas or perhaps northern Oklahoma as a shortwave
trough passes by the northern Plains. The potential for remnant
convection/an effective boundary associated with the cold front
will maintain the probability for convection.

Precipitable water values look quite high with values of 1.8" to
2.2" progged during the period. As a result, the primary hazard
from any thunderstorms will be heavy rainfall that may lead to
localized flooding. Intense cores may also result in downbursts as
storms collapse, which may cause gusty winds.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Sun Aug 15 2021

Expect ceilings to transition to VFR quickly this afternoon with
light east to southeast winds. Mainly mid/high clouds overnight
before we see lower clouds redevelop mid-morning Monday with
daytime heating. Winds should transition to more southerly
tomorrow with speeds remaining less than 10kts.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  88  69  89 /  20  10   0  20
Hobart OK         67  91  70  91 /  10  10  10  30
Wichita Falls TX  70  92  71  91 /  20  10  10  20
Gage OK           67  90  67  90 /  10  40  20  20
Ponca City OK     67  89  68  89 /  20  10  10  20
Durant OK         69  91  71  93 /  30  30   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...30
Hazardous weather outlook, Aug 15, 12:05 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Sun Aug 15 2021

OKZ004>048-050>052-TXZ083>090-161030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered thunderstorms are possible across mainly south
central and southeastern Oklahoma this afternoon and evening. A
few storms may produce locally heavy rainfall and strong gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue through Saturday. Strong
storms and locally heavy rain will be possible, but organized
severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 15, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
312 PM CDT Sun Aug 15 2021

OKZ032-152045-
Hughes OK-
312 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Hughes
County through 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dustin, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dustin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 9601 3512 9601 3512 9603 3511 9604
      3509 9611 3529 9616 3529 9598 3515 9598
TIME...MOT...LOC 2012Z 344DEG 5KT 3527 9606

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:48 PM CDTSpecial Weather StatementOUNCleveland27 min
Aug 15, 9:35 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 15, 10:41 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 15, 5:44 PM CDTSpecial Weather StatementOUNPontotoc31 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.